en
Scientific article
English

Pulmonary thromboembolism associated with olanzapine and risperidone

Published inThe Journal of emergency medicine, vol. 35, no. 2, p. 159-161
Publication date2008
Abstract

Several studies and reports suggest an increased risk of venous thromboembolism (VTE) in patients treated with conventional antipsychotic drugs, as well as with clozapine. We report the case of a 25-year-old man with early-onset schizo-affective disorder, with no identified risk factor for thromboembolism, who developed pulmonary embolism on three occasions, once shortly after initiating treatment with olanzapine and twice with risperidone. This case indicates that VTE can be associated with the use of olanzapine and risperidone, two atypical agents having similar properties and the same 5HT2 receptors antagonism, possibly implicated in this adverse event. As suggested by this observation, patients who have had one episode of VTE with antipsychotics with an affinity for 5HT2 receptors should receive neuroleptics from other classes, such as amisulpride, which does not interact with 5HT2 receptors. They should also be closely monitored to ensure early detection and prompt treatment of VTE.

Keywords
  • Adult
  • Antipsychotic Agents/adverse effects
  • Benzodiazepines/adverse effects
  • Humans
  • Male
  • Pulmonary Embolism/chemically induced
  • Risperidone/adverse effects
Citation (ISO format)
BORRAS, Laurence et al. Pulmonary thromboembolism associated with olanzapine and risperidone. In: The Journal of emergency medicine, 2008, vol. 35, n° 2, p. 159–161. doi: 10.1016/j.jemermed.2007.07.074
Main files (1)
Article (Accepted version)
accessLevelRestricted
Identifiers
ISSN of the journal0736-4679
564views
0downloads

Technical informations

Creation02/23/2009 12:00:00 PM
First validation02/23/2009 12:00:00 PM
Update time03/14/2023 3:00:53 PM
Status update03/14/2023 3:00:53 PM
Last indexation01/15/2024 6:12:52 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack